Drought, Big Stone
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
The severe drought continued across Big Stone and Traverse counties in west central Minnesota. On average, calculated soil moisture anomalies were showing deficits from 4 to 5 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The severe drought continued across Big Stone and Traverse counties in west central Minnesota. On average, calculated soil moisture anomalies were showing deficits from 4 to 5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 11:24 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1124 PM CST FRI NOV 30 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. NO MAJOR CHANGES MADE TO THE FORECAST THIS EVENING. SKIES REMAIN MOSTLY CLOUDY TO CLOUDY...AND WINDS HAVE INCREASED INTO THE BREEZY TO WINDY CATEGORY ACROSS THE EASTERN CWA AS EXPECTED. TEMPERATURES HAVE RISEN IN ASSOCIATION WITH THE INCREASING WINDS...BUT EXPECT THEY WILL FALL SOME BY MORNING AS WIND SPEEDS COME BACK DOWN. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT A PROGRESSIVE FLOW PATTERN WILL CONTINUE ACROSS THE REGION THROUGH THE SHORT TERM. AND FOR THE MOST PART IT CONTINUES TO LOOK MOSTLY DRY DESPITE A COUPLE WAVES IN THE FLOW. BUFR SOUNDINGS SHOW LITTLE EMPHASIS FOR ANYTHING MUCH MORE THAN SPRINKLES/FLURRIES. MEANWHILE TEMPERATURES WILL CONTINUE TO CLIMB THROUGH MOST OF THE WEEKEND. THEY WERE SOMEWHAT SLUGGISH TODAY GIVEN MORNING FOG AND PLENTY OF HIGH CLOUDS...AND HIGH CLOUDS HAVE ME A BIT WORRIED ABOUT SATURDAYS HIGHS TOO. NONETHELESS WAA KICKS IN TONIGHT AND SHOULD KEEP TEMPS FROM FALLING TOO MUCH...IN FACT THEY MAY ACTUALLY RISE SOME TOWARD MID EVENING. A WEAK FRONT CROSSES THE AREA ON SATURDAY AND NORTHWEST BREEZES BEHIND FRONT SHOULD HELP AIRMASS MIX OUT MORE THAN TODAY. SATURDAY NIGHT COULD PROVE CHILLIER THAN GUIDANCE...PARTICULARLY IN THE EAST WHERE WINDS GO LIGHT FOR MUCH OF THE NIGHT. THEN FOR SUNDAY EVEN MILDER AIR GETS PULLED OFF THE HIGH PLAINS AND INTO THE REGION...PROVIDING THE REGION WITH MUCH ABOVE NORMAL TEMPS BOTH SUNDAY AND SUNDAY NIGHT. .LONG TERM...MONDAY THROUGH FRIDAY GOOD AGREEMENT CONTINUES WITH GUIDANCE THROUGH THE EXTENDED. MOST OF THE PERIOD WILL BE DOMINATED BY AN UPPER RIDGE WITH ELEVATED MOISTURE COMING IN FROM THE PACIFIC...WITH MAINLY DRY AIR BELOW 20KFT. THUS...WILL GO WITH A MAINLY DRY FORECAST WITH TWO MINOR EXCEPTIONS. INITIALLY...PASSAGE OF A WEAK WAVE NORTH OF THE REGION MAY WRAP AROUND A SHOWER OR TWO INTO THE NORTHEAST...HOWEVER SOUNDINGS LOOK LIMITED IN THEIR DEGREE OF MOISTURE OR LIFT. THE SECOND OPPORTUNITY COMES THURSDAY...THOUGH MODELS HAVE BEGUN TO DISAGREE ON THE TRACK/TIMING/INTENSITY OF THIS UPPER TROF. TRUE TO THE PATTERN THAT HAS REGISTERED WITH THE LAST COUPLE OF SYSTEM...THE TREND IS TO PUSH THE TRACK FARTHER NORTH IN THE LATEST SUITE OF GUIDANCE...SO WILL CONTINUE ONLY LOW CHANCE POPS. AS FOR TEMPERATURES...INITIALLY THE REGION WILL EXPERIENCE STRONG COLD ADVECTION...THOUGH THE GFS IS MORE INTENSE WITH THE ECMWF SLIGHTLY DELAYED PUSHING THE CORE OF COLDEST AIR WELL TO THE NORTH. ONCE WE GET INTO TUESDAY HOWEVER...THESE DIFFERENCES ARE MOOT...WITH A NEUTRAL ADVECTION PATTERN AND TEMPERATURES RUNNING AT OR A FEW DEGREES ABOVE NORMAL. STRONG WARM ADVECTION RETURNS FOR MID WEEK...WITH H85 TEMPERATURES PEAKING BETWEEN 1 AND 2 STANDARD DEVIATIONS ABOVE CLIMO. COOLER AIR WILL FOLLOW THURSDAYS SYSTEM...WITH TEMPERATURES MUCH CLOSER TO CLIMO TO ROUND OUT THE EXTENDED RANGE FORECAST. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CIGS AOA 15K FEET WILL PREVAIL DURING THE OVERNIGHT HOURS AND THROUGH THE DAY SATURDAY. SOUTHERLY WINDS IN THE 15 TO 30 MPH RANGE WILL BE COMMON OVERNIGHT AS WELL ACROSS THE EASTERN CWA...AFFECTING KABR AND KATY. LOOK FOR THE WIND SPEEDS TO DIMINISH BY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...TDK LONG TERM...CONNELLY AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CST FRI NOV 30 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 411 AM CST FRI NOV 30 2012 /311 AM MST FRI NOV 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL BE POSSIBLE THROUGH THE MID MORNING HOURS. LOCALLY DENSE FOG COULD BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423066, 423067.